- 7 replies
- 358 views
- 6 followings
What are the immediate and longterm risks of quitting heart medicine cold turkey?
This concerns my father.
Age: 62, caucasian male
Height: approximately 175cm
Diagnosis: dilated cardiomyopathy and atrial fibrillation (atrial fibrillation stopped after ablation)
Other conditions: none besides retinal detachment in one eye, and raised intraocular pressure in the other which he treats with eyedrops; and two instances of bells palsy in the past.
Xarelto 50mg (rivaroxaban)
Entresto 100mg (sacubitril/valsartan)
Carvepen 25mg (carvedilol)
Eleveon 50mg (eplerenone)
He also took Zyloric 100mg (allopurinol) to manage uric levels which he quit along with the above.
September 2016 my dad went to ER with chest/abdominal pain. They found he had EF of 24% and left ventricle 60mm.
His latest check up, April 2019 he had a cardiac ultrasound showing EF of 55-60%. Left ventricle approx 53mm.
On June 7, 2019 (three weeks ago now) he stopped all meds without telling anyone -not doctors or family- because he feels he doesn‘t need them. He had back pain, joint pain, fatigue and complained of insomnia and cited these as his reasons for stopping. However, I recall him beginning questioning the necessity of meds as soon as he got rid of the atrial fibrillation (a-fib) by ablation. He has been reading studies about the long term side effects of heart medications and this motivated him to quit as well.
Since finding out three days ago, myself, family and his doctors have advised him to restart but he is ignoring this advice because he says he feels great since the side effect symptoms (back pain, fatigue, etc.) have stopped and he is checking his blood pressure regularly as a safety measure.
As to why he would doubt the medicines when it has been demonstrated that they work, I believe the answer is the following: since the beginning, his doctors described the cause of his condition as a chicken and egg situation (did heart enlargement cause the atrial fibrillation or vice versa?). I believe my dad started to attribute the cardiomyopathy to the a-fib. Therefore, since he is currently physiological (despite the fact that this a result of therapy) he thinks he only has to watch out for another episode of a-fib.. He thinks the medications have already done their job and are now just damaging his health unecessarily (he worries especially about what meds do to the liver in the longterm). But if he could understand that they still are doing their job, maybe he would take them again.
Any feedback at all from patients, family of patients as well as medical professionals would be appreciated so much as I am at a loss.
Thank you for very much for reading.
eddiepullin, July 13, 2019 11:55am EST
Hi, I quit Atorvastatin, (Lipitor) after 3 years. Muscle cramps, leg cramps, depression etc. my Dr finally agreed with me. It was causing more problems than help. But please check with the dr. I still take other meds and probably will forever, blood thinner and diaretic. I’m 59, 3 stents, defibrillator and pacemaker. Since my heart attack I’ve suffered from severe depression. I continued to work for 3.5 years after the event but I realized I just couldn’t do this type of work any longer. I just recently applied for disability. We shall see. Keep your dad busy, I know I go threw depression and anxiety more than ever. Good luck
Chrisbattle, July 14, 2019 12:50am EST
sorry to hear about your dad’s diagnosis.
I don’t think it is a good idea to stop medication, especially without the cardiologist monitoring it.
Please note the attached study from England
I had an EF of 15% when diagnosed in August 2018, it was 45% in April 2019 and my doctor still refused to adjust my meds, mostly because it is difficult to predict how my heart would react
please convince your dad to continue with medication or to see his doctor.
marshamd59, July 14, 2019 9:21am EST
It’s a rough road and I totally get it. I hate taking meds too, but at the same time I’m grateful for them. I was diagnosed with cardiomyopathy in 2006 after cancer treatment. My EF was around 22%. After 3 years on meds it went up to around 50% and I was doing well. My doctor told me I could go off the meds if I wanted to and just check back once a year. I went off the meds and did well until 2014 when I got very sick again and my EF was back to 22%. Since then it’s been a roller coaster of issues and I had to have my valve repaired, ICU implanted and struggles with AFib and other arythmias. I’ve also had ablation, which helped for a little over a year but now I’m back in AFib. All these issues have been brought on by the weakened and enlarged heart which is due to the cardiomyopathy. I sometimes wonder if I had stayed on the meds if I would be doing better at this point. Keep encouraging your father to get back on some medication. Have him work with his doctor to get on the right ones for him that may not have as many side effects.
Good luck. I know how stubborn fathers can be. All the best to you and your dad.
Caroline65, July 16, 2019 12:40pm EST
He did a bad thing. You never stop any medications for various health conditions wihtout discussing it with a doctor. He could have serious problems without the medications. He is tired of taking them. Perhaps you can try to get him to a doctor, you go with him, to be his advocate. To learn of the various medications and what each one is for. He might be overmedicated, which happens a lot these days. Hope you can get him to a doctor soon and get him checked out.
maria12045, July 21, 2019 9:10am EST
Thank you all very much for your kind replies. Best wishes, Maria.
1959LADY, August 13, 2019 9:34pm EST
I have been on the Carvedilol and the Entresto for awhile now. I have been told that even if my EF goes up I will be on these drugs forever. They said that once they do their job you stay on them to maintain and stop the heart from losing what it has gained
eddiepullin, August 13, 2019 10:01pm EST
Hi 1959 Lady, yes, I’m on my meds forever and EF hasn’t improved. Even with the pacemaker and ICD. I just don’t have my normal energy, but we are still alive. So we are blessed.